Wisconsin, 2018

Tornado in Wisconsin, July 20, 2018

July 20, 2018 · NWS GRB · 1 event in 1 county or zone

A shower associated with an upper low pressure system and moist atmosphere produced a weak tornado about a mile east-southeast of Wautoma. Only minimal tree damage occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A shower associated with an upper low pressure system and moist atmosphere produced a weak tornado about a mile east-southeast of Wautoma. Only minimal tree damage occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 20, 11:22 AM CST, 33 minutes earlier.

Area forecast discussion, Jul 20, 11:22 AM CST, 33 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
1222 PM CDT Fri Jul 20 2018

Updated aviation portion for 18Z TAF issuance

.SHORT TERM...Today...Tonight...and Saturday
Issued at 305 AM CDT Fri Jul 20 2018

A surface low, analyzed near Prairie du Chien at 07Z, will
continue moving east through southern Wisconsin today and this
evening, then slowly drift towards northern Indiana by Saturday.
Although Doppler Radar is currently not showing much in the way of
showers across the western Great Lakes, that is expected to
change later today as daytime heating increases instability with
renewed activity across the region. The instability will also mean
isolated to scattered thunderstorms will accompany the showers at
times, with the best chances across the south closer to the upper
level low and where the best instability will be. Despite the
instability and chances for thunderstorms, severe weather is not
expected as MUCAPEs will be below 1000 J/kg with a fairly weak
bulk shear values. Some heavy rain is possible at times with the
most vigorous activity, however significant flooding is not
expected as area rivers are running well below action stage.

Although the main surface low will track east on Saturday, the
area will still be under the mid level trough as several PV
anomalies track through the western Great Lakes region. MUCAPEs on
Saturday will actually be a bit better than today, with values of
700 to 1200 J/kg, however bulk shear will still be very weak with
values around 10 knots. Therefore while additional showers and
thunderstorms are expected on Saturday, severe storms are not
expected.

Abundant cloud cover and precipitation will keep highs below
normal today in the lower to middle 70s. Lows tonight will
generally range from the middle to upper 50s across the north,
with lower to middle 60s across the south under continued cloud
cover. Similar conditions on Saturday will lead to similar
temperatures as today, however some upper 70s will be possible
across central Wisconsin with the area further removed from the
upper low.

.LONG TERM...Saturday Night Through Thursday
Issued at 305 AM CDT Fri Jul 20 2018

Forecast concerns mainly revolve around precip chances late in the
weekend with the departing upper low, and also midweek associated
with a cold front.  The ecmwf and gfs compare relatively well, so
used a blend of these two models for this part of the forecast.

Saturday night through Sunday night...Even though low pressure will
gradually be moving south from southern Lake Michigan to the Ohio
Valley on Saturday night, deep cyclonic flow will remain in place
over northeast WI without much of an influx of drier air.  As a
result, progged soundings remain relatively saturated through the
column and therefore expect periods of showers to continue through
the evening, though coverage should diminish some during the
overnight. Drier air finally makes inroads into northeast WI on
Sunday afternoon. But until then, think there will be ample cloud
cover with spotty showers on Sunday.  Models show the clearing trend
continues into Sunday night.  But with any clearing and light winds,
looks like a decent setup for fog late.  Highs on Sunday should
approach seasonable norms.

Rest of the forecast...Models insist on pushing a decaying cold
front across the area on Monday night or Tuesday.  Convergence along
the front looks meager by the time the front arrives, so precip
chances will remain pretty low, and mainly northwest of the Fox
Valley.  A more potent front remains on track to impact the area on
Wednesday into Wednesday night.  Will have some instability ahead of
the front, so scattered storms look possible.  As upper troughing
builds in behind the front, turning cooler and showery late in the
week.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1220 AM CDT Fri Jul 20 2018

A large area of low pressure will slowly move from south-central
Wisconsin this afternoon to over southern Lake Michigan by
tonight and into northern Indiana Saturday morning. Scattered to
numerous showers will be accompanied by isolated to scattered
thunderstorms through the evening hours as this low pressure moves
south of our region. The best chance for thunderstorms will be
across the south closer to the low this afternoon when
instability is at its greatest. These storms should not become
strong, but their downpours could bring down visibility to IFR.

Expect widespread MVFR ceilings this afternoon and early evening
with pockets of VFR. Showers will diminish tonight, and drier air
will filter in from the north. MVFR and VFR ceilings are likely
overnight, but some IFR late tonight and early Saturday. Gusty
north-northeast winds will develop by Saturday afternoon with more
showers.

.KOSH...MVFR ceilings, with pockets of VFR, will continue through
this evening. Expect scattered to numerous showers and isolated to
scattered thunderstorms this afternoon. The easterly winds will
back and become northeasterly by late this afternoon. IFR
conditions are likely late tonight and early Saturday, before
returning to MVFR later Saturday morning. Gusty north-northeast
winds will develop, along with showers, by Saturday afternoon.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
Beach Hazards Statement through late tonight for WIZ022-040-050.
&&

SHORT TERM.....Kurimski
LONG TERM......MPC
AVIATION.......Grochocinski/Kallas
Hazardous weather outlook, Jul 20, 2:35 AM CST, 9 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
335 AM CDT Fri Jul 20 2018

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-210845-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
335 AM CDT Fri Jul 20 2018

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Today and Tonight

There is a chance of thunderstorms across the area today. A few
thunderstorms may also linger over central and northeast Wisconsin
tonight. The storms are not expected to be severe, but they could
produce locally heavy rainfall.

Gusty east winds will result in an increased risk of dangerous
currents and hazardous swimming conditions at Lake Michigan
beaches through tonight.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The chance of thunderstorms will continue on Saturday. Severe
storms are not anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

LMZ521-522-541>543-210845-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
335 AM CDT Fri Jul 20 2018

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Today and Tonight

Increasing southeast winds and building waves will result in
hazardous conditions for small craft on Lake Michigan through
early this evening. Isolated thunderstorms may also pose a hazard
to mariners.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Conditions hazardous to small craft will again be possible on
Saturday afternoon through Saturday night due to gusty northeast
winds and large waves.

Kurimski/MPC

In the hours before

Local storm report, Jul 20, 11:00 AM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT FRI JUL 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 AM     HEAVY RAIN       PLOVER                  44.45N 89.53W
07/20/2018  M1.22 INCH       PORTAGE            WI   CO-OP OBSERVER

            RAINFALL SINCE MIDNIGHT

&&

The radar

The Green Bay radar (KGRB), 103 km away, was scanning. The volume nearest the first event began at 17:54 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Waushara

When
July 20, 11:55 AM CST to 11:56 AM CST
Where
Waushara County, 1.37 mi NW of Silver Lake to 1.43 mi NW of Silver Lake
Rating
EF0
Path length
0.08 mi
Path width
10 yd
Reported by
Public
Coordinates
44.062, -89.252

A weak tornado briefly touched down near Highway 21 about one mile east-southeast of Wautoma. Several eyewitnesses observed the tornado on the ground for 10 to 15 seconds. A few white pine trees had branches broken (DI 28, DOD 1).

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2018Every state in 2018This day in weather historyThe tornado archive for Wisconsin, 2018Warnings in Wisconsin, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 758170.